Hail, Williams
- When
- August 6, 6:29 PM CST to 6:34 PM CST
- Where
- Williams County, 0.46 mi W of Williston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.150, -103.630
An instability axis stretching from northeast Montana through western North Dakota was the focus for evening thunderstorms as a mid level short wave pushed across the western Dakotas. Storms initially remained sub-severe early in the evening, producing non-severe hail across Williams and Billings Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An instability axis stretching from northeast Montana through western North Dakota was the focus for evening thunderstorms as a mid level short wave pushed across the western Dakotas.
Storms initially remained sub-severe early in the evening, producing non-severe hail across Williams and Billings Counties. A small-scale supercell thunderstorm increased in strength as it approached the city of Dickinson in Stark County, and produced several microbursts from the west side of Dickinson, southeast across south central Stark County and into eastern Hettinger County. Winds up to 90 miles per hour were estimated from a storm survey conducted by the National Weather Service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 6:09 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 709 PM CDT TUE AUG 6 2013 .UPDATE... ISSUED AT 650 PM CDT TUE AUG 6 2013 A SHORTWAVE TROUGH APPARENT IN WV IMAGERY WILL CONTINUE TO SUPPORT THUNDERSTORMS FROM NORTHWEST INTO CENTRAL NORTH DAKOTA THIS EVENING. CONDITIONS ARE VERY MARGINAL FOR SEVERE WEATHER...BUT A FEW OF THE STRONGER STORMS COULD PRODUCE SOME HAIL AROUND PENNY SIZE AND BRIEF WIND GUSTS AROUND 50 MPH. STORMS SHOULD DISSIPATE BETWEEN 9 AND 10 PM CDT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 326 PM CDT TUE AUG 6 2013 FORECAST CONCERN ONCE AGAIN TODAY IS THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. CONVECTION CURRENTLY FIRING BEHIND A COLD FRONT THAT DROPPED SOUTH THROUGH THE AREA EARLIER. THIS IS IN A BAND OF SUFFICIENT MOISTURE AND INSTABILITY TO PRODUCE SOME STRONGER STORMS. A FEW SEVERE STORMS ALSO CANNOT BE RULED OUT OVER THE SOUTHEAST CWA THIS AFTERNOON NORTH OF THE SURFACE LOW...AND BEFORE THE COLDER AND MUCH DRIER ARRIVES FROM THE NORTH. THIS BAND EXTENDS BACK WEST THROUGH CENTRAL AND INTO WEST CENTRAL NORTH DAKOTA BEHIND THE COLD FRONT. A SHORTWAVE TROUGH DROPPING SOUTHEAST FROM SASKATCHEWAN IS ALSO EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS FROM NORTHEAST MONTANA INTO CENTRAL NORTH DAKOTA THIS EVENING. MOISTURE IS MORE LIMITED HERE...BUT A FEW STORMS WITH SMALL HAIL AND LOCALLY GUSTY WINDS ARE ALSO POSSIBLE. THE CONVECTION OVER THE SOUTHEAST IS EXPECTED TO MOVE OUT OF THE AREA BY LATE AFTERNOON. CONVECTION MOVING INTO THE NORTHWEST SHOULD DIMINISH THIS EVENING AS DRIER AIR CONTINUES TO SAG SOUTH INTO THE STATE. WEDNESDAY WILL BRING COOLER TEMPERATURES BUT YET ANOTHER CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS MOVING INTO THE WEST AS ANOTHER IMPULSE ROTATES AROUND THE STRONG HUDSON BAY LOW TO OUR NORTHEAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 326 PM CDT TUE AUG 6 2013 THE MAIN FEATURE OF THE LONG TERM IS RAIN CHANCES. THE MOSTLY LIKELY OPPORTUNITY FOR RAIN APPEARS TO BE THURSDAY...WITH MORE CHANCES SUNDAY AND TUESDAY INTO WEDNESDAY. THE UPPER LEVEL JET WILL REMAIN FOCUSED OVER NORTH DAKOTA THROUGH THE WEEKEND...AS THE UPPER LEVEL PATTERN (TROUGH NORTH...RIDGE SOUTH) REMAINS RATHER STAGNANT. NORTHWEST FLOW ALOFT WILL BRING CHANCES FOR RAIN SHOWERS AND THUNDERSTORMS TO THE NORTHERN PLAINS ALMOST EVERYDAY...AS A CONTINUOUS FLOW OF WEAK UPPER LEVEL SHORTWAVE TROUGHS ROTATE AROUND THE BROAD LONGWAVE TROUGH NORTH OF THE GREAT LAKES. THESE SHORTWAVES...COMBINED WITH FAVORABLE JET DYNAMICS (UPPER LEVEL DIFLUENCE AND ASCENT) AND DAYTIME INSTABILITY SHOULD BE ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS MOST AFTERNOONS DURING PEAK HEATING. THE BEST CHANCE OF MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL ARRIVE THURSDAY AS A POTENT COLD FRONT DIVES SOUTH OUT OF SASKATCHEWAN AND MANITOBA. THE 12Z UTC GFS/NAM/ECMWF/SREF ALL HAVE THUNDERSTORMS BREAKING OUT ALONG THE FRONT WEDNESDAY NIGHT THROUGH THURSDAY MORNING. THERE IS SOME UNCERTAINTY AS TO THE TIMING OF THE FRONT AND COVERAGE OF PRECIPITATION. THE NAM AND GFS HAVE THE FRONT OUT OF NORTH DAKOTA BY 18 UTC AND THE ECMWF AND SREF HAVE IT MOVING OUT AROUND 00 UTC FRIDAY. OTHER CHANCES REMAIN THROUGH THE NEXT 7 DAYS AS NORTHWEST FLOW BECOMES MORE PROGRESSIVE AND SHIFTS TO ZONAL FLOW. A MORE PROLIFIC WAVE IS FORECAST BY THE 12 UTC ECMWF AND GFS FOR WEDNESDAY INTO THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 650 PM CDT TUE AUG 6 2013 00Z TAF UPDATED TO REFLECT NEAR TERM THUNDERSTORMS NEAR KISN...AND POTENTIAL FOR ISOLATED STORMS INVOF KMOT THROUGH 02Z. OTHERWISE...MVFR CIGS POSSIBLE MAINLY AT KMOT/KDIK/KGIS OVERNIGHT INTO WEDNESDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RK SHORT TERM...TWH LONG TERM...AJ AVIATION...RK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 653 PM CDT TUE AUG 6 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 653 PM CDT TUE AUG 6 2013 /553 PM MDT TUE AUG 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING FROM NORTHWEST INTO CENTRAL NORTH DAKOTA. A FEW STORMS COULD PRODUCE HAIL UP TO PENNY SIZE AND BRIEF WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. TWH/RP KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 338 PM CDT TUE AUG 6 2013 NDZ048-062100- LA MOURE- 338 PM CDT TUE AUG 6 2013 ...SPECIAL WEATHER STATEMENT... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HASTINGS...OR 21 MILES SOUTH OF VALLEY CITY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 404 PM CDT TUE AUG 6 2013 NDZ048-062200- LA MOURE ND- 404 PM CDT TUE AUG 6 2013 ...SPECIAL WEATHER STATEMENT FOR EASTERN LAMOURE COUNTY UNTIL 500 PM CDT... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ADRIAN...OR 25 MILES SOUTH OF JAMESTOWN... MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. THIS STORM WILL BE NEAR... DICKEY AROUND 410 PM CDT. GRAND RAPIDS AROUND 420 PM CDT. LA MOURE AROUND 430 PM CDT. VERONA AROUND 445 PM CDT. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 440 PM CDT TUE AUG 6 2013 NDZ048-051-062200- DICKEY ND-LA MOURE ND- 440 PM CDT TUE AUG 6 2013 ...STRONG THUNDERSTORMS OVER SOUTHEASTERN LAMOURE AND NORTHEASTERN DICKEY COUNTIES... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ENGLEVALE TO 6 MILES WEST OF OAKES...AND MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... OAKES... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 626 PM CDT TUE AUG 6 2013 NDZ009-070030- WILLIAMS- 626 PM CDT TUE AUG 6 2013 ...STRONG THUNDERSTORM MOVING INTO WILLIAMS COUNTY... AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DAGMAR...OR 35 MILES NORTHWEST OF WILLISTON...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BONETRAIL... BLACKTAIL LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. RP KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 706 PM CDT TUE AUG 6 2013 NDZ017-070045- MCKENZIE- 606 PM MDT TUE AUG 6 2013 ...SPECIAL WEATHER STATEMENT FOR WESTERN MCKENZIE COUNTY UNTIL 645 PM MDT... AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SIDNEY...MOVING SOUTHEAST AT 35 MPH. HALF INCH SIZE HAIL...WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SATHER DAM... THIS STORM HAS BEEN WEAKENING. HOWEVER...IF IT INTENSIFIES A WARNING MAY BE ISSUED. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT TUE AUG 6 2013 NDZ009-017-070100- MCKENZIE-WILLIAMS- 717 PM CDT TUE AUG 6 2013 ...STRONG THUNDERSTORM NEAR WILLISTON... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WILLISTON...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WILLISTON... TRENTON... ALEXANDER... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
4 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Winds up to 45 miles per hour were also reported.
There were several reports of a funnel cloud on the west side of Dickinson. A broadcast media web cam reportedly depicted a brief funnel for thirty seconds around three thousand feet off the ground. Other reports of the funnel came from the public and local law enforcement.
A National Weather Service Storm Survey was done on the west side of Dickinson where wind damage occurred. The very high winds blew the roof off a storage unit and blew doors in. The debris from this building was blown to the southeast, and resulted in additional damage to several other buildings and vehicles. The damage surveyed was consistent with straight line winds and not a tornado. The damage surveyed indicated peak wind speeds of approximately 90 miles per hour.
The Dickinson Airport manager indicated there was no damage at or around the airport.
This was a public report of very strong winds. Intermittent power outages were also reported.
Pea size hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462597, 462598, 462601, 462602, 462627, 462641, 462659, 462664, 462666.